Alabama, 2019

Hail and Damaging Winds in Alabama, May 4, 2019

May 4, 2019 · NWS BMX · 6 events in 1 county or zone

Persistent morning clouds and showers across north central Alabama created a baroclinic zone south of I-20. An MCV moving across Mississippi triggered a band of thunderstorms that tracked eastward across south Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Persistent morning clouds and showers across north central Alabama created a baroclinic zone south of I-20. An MCV moving across Mississippi triggered a band of thunderstorms that tracked eastward across south Alabama. One of the storms produced widespread wind damage and large hail across Elmore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 4, 12:49 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 4, 12:49 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
149 PM CDT Sat May 4 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SYNOPSIS...

A broad neutral tilt trough was located over central Missouri and
extended south through Arkansas into Louisiana.

Toward the surface stationary front was positioned roughly along
the Mississippi River from western Kentucky southwest into
Northern Louisiana.

A surface low was analyzed near Shreveport, LA around 18Z with a
surface trough and a squall line each identified out ahead of the
surface front.

Further east, generally west to southwest flow was evident in the
lower levels with a broad surface high located near the Bahamas.

Persistent cloud cover with a few rounds of showers locally have
resulted in the local environment at the forecast office remaining
unrepresentatively stable compared to areas to our south and
southeast. This has discouraged our efforts to acquire a
representative special upper air sounding this afternoon.

05

&&

.SHORT TERM...

The shortwave trough will continue to advance toward the state
this afternoon and evening with the surface low moving northeast
from Louisiana across Mississippi and into northern Alabama
tonight.

The best dynamical forcing has existed across far southern
Mississippi/eastern Louisiana and into southwest Alabama. As the
surface low gains in latitude, this favorable area will creep
further northward to include our southern tier of counties,
roughly along the U.S. Highway 80 corridor.

General unidirectional flow from the west/southwest will encourage
bowing segments in linear convective formations which are expected
to develop further north from southwest Alabama into our south-
central counties this afternoon and tonight.

The warmest temperatures and higher dew point values have been
largely confined to our southern and southwest counties and these
areas will have the most instability available for convective
development and organization over the next few hours.

The primary concern for this scenario remains damaging wind
potential from bowing line segments. A secondary risk for large
hail will exist across the same area due to steepening lapse
rates with time due to height falls aloft as the upper trough
nears from the west.

Outside of strong to severe thunderstorms, the heavier activity
will contain frequent lightning strikes and torrential downpours
which could cause ponding of water in low-lying and poor drainage
areas though persistent storm motions from 30-40 kts will help to
limit flash flood potential in the more vulnerable areas.

As we get past sunset, surface instability will quickly wane but
the steepening lapse rates aloft will continue to support at least
isolated thunderstorms along with lingering shower activity
through much of the evening and into the overnight hours. The
severe weather threat is expected to end from west to east from
early evening across our southwest counties to later tonight,
generally before midnight, across our southeast counties.

05

Modified previous short-term discussion: Today and Tonight.

Storms this afternoon and evening will likely track south of the
remnant boundary, generally south of the I-20/59 corridor. This is
the area that is already seeing dewpoints in the upper 60s to
near 70. With daytime heating, instability will likely increase to
1000- 2000+ J/Kg in this area, leading to the more robust storms
of the day, some of which could be severe. High resolution
guidance has not handled the evolution very well, giving
drastically different data in each run, which isn't a surprise
given the weak forcing and mesoscale nature of the propagation.
With that said, some guidance keeps hitting on the more robust
line of thunderstorms moving through Southern AL during the mid-
afternoon. If this were to take place, it would have the better
chance to produce damaging winds when compared to the more
disorganized thunderstorms. Therefore, I'll increase the risk for
severe storms capable of producing damaging winds to a "slight"
risk generally along and south of the Hwy 80 corridor in South-
Central AL. Locations north of this could still see strong to
severe thunderstorms, but confidence in the coverage is relatively
lower. At this time, the tornado potential is extremely low given
the unfavorable low level wind profiles. By late tonight, any
thunderstorm activity should be east of our area, ending any
severe threat for Central AL.

25/Owen

.LONG TERM...
/Issued at 0300 AM CT/

Sunday through Saturday.

Low level ridging builds in across much of the Southeastern CONUS
with zonal flow aloft Sunday through early Tuesday. This will keep
the area mostly dry with a gradual warming trend. Afternoon highs on
Tuesday could reach into the upper 80s to near 90 degrees. A
persistent trough remains over the Western US through mid-week and
into the second half of the week. Several impulses move through the
base of the trough, each bringing increased chances of thunderstorms
for at least the northern half of Central AL through Saturday. For
now, will not add any mention of severe potential with these systems
as timing of any individual impulse remains uncertain.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Active afternoon and evening in store across central Alabama with
the majority of the TAF sites impacted. Currently most locations
are experiencing MVFR ceilings except the far south which have
cleared and lifted to VFR conditions.

Isolated TSRA was noted just east of KBHM at 17z with more
organized convection across Mississippi. This convection will
increase in coverage and overspread the TAF sites this
afternoon/evening. Have included a period of TSRA at all areas
roughly between 21z and 01z with more widespread light
precipitation after that time period. Ceilings will lower to the
IFR range overnight before slowly improving late Sunday morning.

15

&&

.FIRE WEATHER...

Showers and thunderstorms expected today across Central AL. Gusty
winds may become erratic in proximity to the thunderstorms. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  79  57  84  59 /  80  20  10   0   0
Anniston    62  80  58  85  60 /  80  20  10   0   0
Birmingham  63  80  60  87  63 /  80  10   0   0   0
Tuscaloosa  62  82  59  88  63 /  80  10   0   0   0
Calera      62  80  60  86  62 /  80  20   0   0   0
Auburn      63  79  62  85  63 /  70  40  10   0   0
Montgomery  65  83  62  88  64 /  80  30  10   0   0
Troy        64  82  62  87  64 /  70  40  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 4, 8:11 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
911 AM CDT Sat May 4 2019

ALZ011>015-017>050-051715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
911 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is the potential for strong to severe thunderstorms this
afternoon and evening across Central Alabama, mainly along and south
of a line from Reform, to Gardendale, to Piedmont. The treats
include damaging winds up to 60 mph and quarter size hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, May 4, 11:29 AM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1229 PM CDT Sat May 4 2019

ALZ018-019-026-041830-
Calhoun AL-Etowah AL-St. Clair AL-
1229 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN...WESTERN
ETOWAH AND ST. CLAIR COUNTIES UNTIL 130 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bald Rock, or near Odenville, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gadsden, Pell City, Moody, Rainbow City, Attalla, Springville,
Odenville, Glencoe, Margaret, Ashville, Riverside, Ragland, Ohatchee,
Steele, Reece City, Bald Rock, Branchville, Gadsden Mall, Neely Henry
Lake and Logan Martin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3390 8584 3368 8614 3367 8616 3370 8618
      3370 8620 3368 8620 3366 8618 3363 8617
      3350 8640 3362 8651 3413 8618
TIME...MOT...LOC 1728Z 224DEG 29KT 3362 8637

05
Special weather statement, May 4, 1:12 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
212 PM CDT Sat May 4 2019

ALZ040-041945-
Dallas AL-
212 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAS COUNTY UNTIL
245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler, or 8 miles southeast of Selmont-West Selmont, moving northeast
at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler and Gardner Island.

LAT...LON 3221 8702 3247 8687 3246 8686 3244 8687
      3243 8683 3241 8685 3236 8681 3234 8681
      3233 8685 3231 8685 3230 8683 3228 8686
      3225 8685 3222 8689 3222 8691 3221 8691
      3219 8693
TIME...MOT...LOC 1912Z 211DEG 25KT 3226 8695

87/GRANTHAM
Special weather statement, May 4, 1:41 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
241 PM CDT Sat May 4 2019

ALZ041-042-042015-
Autauga AL-Lowndes AL-
241 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA AND
NORTHWESTERN LOWNDES COUNTIES UNTIL 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, or 13 miles northwest of Mosses, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prattville, Autaugaville, White Hall, Benton, Booth, Mulberry,
Autauga County Airport and Robert F. Henry Lock And Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8677 3232 8685 3235 8681 3237 8681
      3238 8683 3241 8685 3262 8658 3246 8641
      3241 8641 3240 8644 3241 8646 3238 8646
      3236 8648 3236 8649 3235 8649
TIME...MOT...LOC 1941Z 230DEG 26KT 3234 8678

87/GRANTHAM
Special weather statement, May 4, 2:20 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
320 PM CDT Sat May 4 2019

ALZ041-043-042100-
Autauga AL-Elmore AL-
320 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AUTAUGA AND
NORTHWESTERN ELMORE COUNTIES UNTIL 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prattville, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prattville, Millbrook, Wetumpka, Elmore, Coosada, Deatsville, Titus,
Weoka Mills, Jordan Lake, Ten Cedar Estates, Holtville, Wetumpka
Municipal Airport, Jordan Dam, Wallsboro and Speigner.

LAT...LON 3246 8654 3274 8635 3261 8615 3240 8645
TIME...MOT...LOC 2019Z 219DEG 25KT 3246 8646

87/GRANTHAM

The radar

The Maxwell AFB radar (KMXX), 50 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
May 4, 2:43 PM CST
Where
Elmore County, Elmore
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.530, -86.320

Multiple trees uprooted and power lines downed in the town of Elmore.

Thunderstorm Wind, Elmore

When
May 4, 2:51 PM CST
Where
Elmore County, 3.12 mi NW of Wetumpka
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.580, -86.260

Several trees uprooted and power lines downed.

Thunderstorm Wind, Elmore

When
May 4, 2:53 PM CST
Where
Elmore County, 0.58 mi E of Wetumpka
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.550, -86.210

Several trees uprooted.

Thunderstorm Wind, Elmore

When
May 4, 2:57 PM CST
Where
Elmore County, 2.76 mi N of Wetumpka
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.590, -86.220

Several large trees uprooted in the town of Wallsboro.

Hail, Elmore

When
May 4, 2:57 PM CST
Where
Elmore County, 2.76 mi N of Wetumpka
Measured
1 in hail
Reported by
Public
Coordinates
32.590, -86.220

Quarter size hail reported in the town of Wallsboro.

Hail, Elmore

When
May 4, 3:02 PM CST
Where
Elmore County, Santuck
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.630, -86.130

Dime to Quarter size hail in the Santuck community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828321, 828326, 828325, 828327, 828328, 828329.